Missouri, 2019

Flash Flood and Damaging Winds in Missouri, July 17, 2019

July 17, 2019 · NWS LSX · 10 events in 8 counties and zones

Several areas of storms affecting the region. Some of the storms were severe with numerous reports of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Several areas of storms affecting the region. Some of the storms were severe with numerous reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 17, 2:51 PM CST, 21 minutes earlier.

Area forecast discussion, Jul 17, 2:51 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
351 PM CDT Wed Jul 17 2019

.SHORT TERM...  (Through Late Thursday Night)
Issued at 346 PM CDT Wed Jul 17 2019

Main focus in the short term will be thunderstorm chances and then
the lingering heat.

Line of thunderstorms was moving across parts of northeast MO and
northwest IL this afternoon, riding along a CAPE gradient that is
mostly aligned with the Mississippi River.  As this moves southeast,
remaining in a very unstable environment of 3000-3500 j/kg air,
strong to severe storms will be possible though sunset.

A second area of storms has developed along a weak surface boundary
and were moving very slowly east/northeast.  These are not expected
to become severe as the lack of shear and stout cap will prevent
that.  These storms will also dissipate around sunset as the loss of
heat will prevent further development.

Sally

.LONG TERM...  (Friday through Next Wednesday)
Issued at 346 PM CDT Wed Jul 17 2019

For Thursday through Saturday, strong high sits over the southern
US, keeping us under hot, dry air.  Have not made any changes to
Heat Warning headlines, as 850 temps hold at 22-25C through the next
few days.

By Saturday night into Sunday, 500mb high retreats west and ridge
axis shifts and the ridge axis settles over Montana/Wyoming. A weak,
dry cool front moves through during the day on Sunday providing the
potential for some relief.  Based on this, have not extended heat
headlines into Sunday.

From the beginning of the work week next week, through the remainder
of the forecast period, 500 mb high strengthens over the 4 corners
region which results in cooler northwest flow aloft for MO/IL.

Sally

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1205 PM CDT Wed Jul 17 2019

VFR through the TAF period with wind mostly under 10 kts. Added
VCTS to STL, CPS as weak frontal boundary will be focus for
isolated thunderstorms and at UIN with the line of thunderstorms
in Iowa at 17Z, could move across the UIN terminal later this
afternoon.

SPECIFICS FOR KSTL:
VFR through the period, with isolated thunderstorms this evening
and afternoon, ending quickly around sunset.

Sally

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 8 PM CDT Saturday for Audrain MO-
     Boone MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-
     Gasconade MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-
     Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
     MO-Ralls MO-Saint Charles MO-Saint Francois MO-Saint Louis
     City MO-Saint Louis MO-Sainte Genevieve MO-Shelby MO-Warren
     MO-Washington MO.

     Heat Advisory until 8 PM CDT Saturday for Iron MO-Madison MO-
     Reynolds MO.

IL...Excessive Heat Warning until 8 PM CDT Saturday for Adams IL-Bond
     IL-Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-
     Jersey IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-
     Montgomery IL-Pike IL-Randolph IL-Saint Clair IL-Washington
     IL.

&&

WFO LSX
Hazardous weather outlook, Jul 17, 3:11 AM CST, 12 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
411 AM CDT Wed Jul 17 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-180915-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
411 AM CDT Wed Jul 17 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms across parts of central and
southeast Missouri this afternoon and evening. There is a slight
chance for thunderstorms over sections of far northeast Missouri late
this evening into tonight. There is a slight risk that a few storms
could be severe with the main threats being hail and damaging wind.

Very hot and humid conditions are expected today. Please refere to
the excessive heat warning for more details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance for thunderstorms over portions of the area from
late Satuday through Tuesday.

Very hot and humid conditions are expected to continue through
Saturday. Please refer to the excessive heat warning and heat
advisory for more details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this evening.

Maples

In the hours before

Special weather statement, Jul 17, 2:27 PM CST, 45 minutes before
Special Weather Statement
National Weather Service St Louis MO
327 PM CDT Wed Jul 17 2019

ILZ095>097-MOZ019-027-172115-
Brown IL-Adams IL-Pike IL-Marion MO-Lewis MO-
327 PM CDT Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIKE...ADAMS AND
WESTERN BROWN COUNTIES IN WEST CENTRAL ILLINOIS...NORTH CENTRAL
MARION AND SOUTHEASTERN LEWIS COUNTIES IN NORTHEASTERN MISSOURI UNTIL
415 PM CDT...

At 327 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Burnside to near West Point to near
Maywood. Movement was east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Quincy, Quincy Regional Airport, Mount Sterling, Barry, Camp Point,
Payson, Mendon, La Grange, Clayton, Golden, Beverly, Buckhorn,
Maywood, Adams, Kingston, Burton, Ursa, Liberty, Richfield and
Loraine.

This includes Interstate 172 between exits 10 and 19.

This also includes Wakonda State Park and Siloam Springs State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Illinois...and northeastern Missouri.

LAT...LON 4019 9091 4011 9091 4010 9070 4009 9070
      4008 9067 4005 9068 4003 9063 3969 9106
      3996 9163 4020 9140
TIME...MOT...LOC 2027Z 288DEG 32KT 4047 9101 4029 9111 3996 9153

Gosselin
Special weather statement, Jul 17, 2:59 PM CST, 13 minutes before
Special Weather Statement
National Weather Service St Louis MO
359 PM CDT Wed Jul 17 2019

MOZ050-172130-
Callaway MO-
359 PM CDT Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CALLAWAY COUNTY UNTIL 430
PM CDT...

At 359 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fulton, moving east at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fulton, Kingdom City and Carrington.

LAT...LON 3879 9213 3888 9212 3894 9206 3892 9174
      3874 9182
TIME...MOT...LOC 2059Z 279DEG 20KT 3886 9200

KD

The radar

The St Louis radar (KLSX), 128 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Marion

When
July 17, 3:12 PM CST to 3:13 PM CST
Where
Marion County, 1.81 mi W of Hannibal to 1.61 mi ENE of Hannibal
Measured
61 kt (70 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.697, -91.414

Thunderstorm winds blew down several trees and power lines around town.

Thunderstorm Wind, Ralls

When
July 17, 3:23 PM CST
Where
Ralls County, New London
Measured
61 kt (70 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.580, -91.400

Thunderstorm winds blew down a 12 inch diameter tree in town.

Thunderstorm Wind, Lincoln

When
July 17, 4:05 PM CST
Where
Lincoln County, Elsberry to 1.28 mi ESE of Elsberry
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.170, -90.800

Thunderstorm winds snapped off several large tree limbs and knocked down a couple of power lines around town.

Thunderstorm Wind, St. Charles

When
July 17, 4:35 PM CST
Where
St. Charles County, 1.57 mi SE of Elm Pt
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.803, -90.480

Thunderstorm winds blew down a large tree on 6th Street.

Thunderstorm Wind, St. Charles

When
July 17, 4:48 PM CST
Where
St. Charles County, 2.02 mi NE of Cottleville
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.770, -90.623

Thunderstorm winds blew down a large tree limb.

Thunderstorm Wind, St. Louis (C)

When
July 17, 5:00 PM CST to 5:02 PM CST
Where
St. Louis (C) County, 2.74 mi N of Tower Grove to 0.19 mi SE of Tower Grove
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.690, -90.276

Thunderstorm winds blew several power lines and a large tree on the northwest side of the city.

Thunderstorm Wind, Franklin

When
July 17, 5:08 PM CST to 5:10 PM CST
Where
Franklin County, 0.46 mi WNW of Pacific to 0.4 mi NE of Pacific
Measured
61 kt (70 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.482, -90.748

Several trees were blown down around town.

Thunderstorm Wind, Jefferson

When
July 17, 5:40 PM CST
Where
Jefferson County, 0.87 mi WNW of Dittmer to 0.46 mi WNW of Dittmer
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.337, -90.694

Thunderstorm winds blew down a large tree in town as well as several power lines.

Thunderstorm Wind, Osage

When
July 17, 6:00 PM CST
Where
Osage County, 0.32 mi N of Linn
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.485, -91.850

Thunderstorm winds blew down several large tree limbs around town.

Flash Flood, Franklin

When
July 17, 7:05 PM CST to 9:30 PM CST
Where
Franklin County, 1.66 mi WNW of Berger to 2.25 mi WNW of Strain
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.691, -91.357

Up to five inches of rain fell in a short amount of time causing flash flooding across the western portions of Franklin County. In Gerald, several roads were closed due to high water. Also, in New Haven a culvert was washed out and several roads were closed due to high water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849663, 849664, 849669, 849670, 849671, 849925, 849926, 849929, 849930, 849931.